A CASE REPORT OF PHENYTOIN AND CARBAMAZEPINE CROSS-REACTIVITY


Bhuvana K, Sarala N, Venkatarathnamma P N, T N Kumar

Abstract


ABSTRACT
A case report of cross-reactivity between phenytoin and carbamazepine, a 63-year-old male patient was prescribed phenytoin for generalized seizures
and on the 15
day of therapy developed generalized maculopapular eruptions. Phenytoin was discontinued, and carbamazepine was administered.
After 28 days, he developed fever, generalized rashes with ulcers in the oral cavity. Carbamazepine was withdrawn, and the patient was treated
symptomatically.
th
Keywords: Phenytoin, Carbamazepine, Cross-reactivity.


| PDF |

References


REFERENCES

Bork K, editor. Undesirable cutaneous drug reactions. Cutaneous Side

Effects of Drugs. 1

ed. Philadelphia, PA: W.B Saunders Company;

p. 29-77.

st

Kim CW, Choi GS, Yun CH, Kim DI. Drug hypersensitivity to

previously tolerated phenytoin by carbamazepine-induced DRESS

syndrome. J Korean Med Sci 2006;21(2):768-72.

Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma

and drug hypersensitivity syndrome (Drug Rash with Eosinophilia

and Systemic Symptoms: DRESS). Semin Cutan Med Surg

;15(4):250-7.

Hirsch LJ, Arif H, Nahm EA, Buchsbaum R, Resor SR Jr, Bazil CW.

Cross-sensitivity of skin rashes with antiepileptic drug use. Neurology

;71(19):1527-34.

Bork K, editor. Characteristic findings in the elderly. In: Cutaneous Side

Effects of Drugs. 1

ed. Philadelphia, PA: W.B Saunders Company;

p. 12.

st

Knowles SR, Shapiro LE, Shear NH. Anticonvulsant hypersensitivity

syndrome: Incidence, prevention and management. Drug Saf

;21:489-501.

Shear NH, Spielberg SP. Anticonvulsant hypersensitivity syndrome.

In vitro assessment of risk. J Clin Invest 1988;82:1826-32.

Shear NH, Knowles SR, Shapiro L. Cutaneous reactions to drugs. In:

Wolff K, Golfsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ,

editors. Fitzpatrick’s Dermatology in General Medicine. 7

ed.

New York: The McGraw-Hill Companies; 2008. p. 355-61.

Lee AY, Kim MJ, Chey WY, Choi J, Kim BG. Genetic polymorphism

of cytochrome P450 2C9 in diphenylhydantoin-induced cutaneous

adverse drug reactions. Eur J Clin Pharmacol 2004;60(3):155-9.

Misra UK, Kalita J, Rathore C. Phenytoin and carbamazepine cross

reactivity: Report of a case and review of literature. Postgrad Med J

;79(938):703-4.




About this article

Title

A CASE REPORT OF PHENYTOIN AND CARBAMAZEPINE CROSS-REACTIVITY

DOI

10.22159/ajpcr.2016.v9s2.13599

Date

01-10-2016

Additional Links

Manuscript Submission

Journal

Asian Journal of Pharmaceutical and Clinical Research
Vol 9 Suppl 2 October 2016 Page: 7-8

Print ISSN

0974-2441

Online ISSN

2455-3891

Statistics

215 Views | 143 Downloads

Authors & Affiliations

Bhuvana K
Associate Professor, Department of Pharmacology, Sri Devaraj Urs Medical College, Sri Devaraj University of Higher Education and Research Tamaka, Kolar, Karnataka, India
India

Sarala N
Professor and HOD, Department of Pharmacology, Sri Devaraj Urs Medical College, Sri Devaraj University of Higher Education and Research, Tamaka, Kolar. Karnataka, India
India

Venkatarathnamma P N
Professor, Department of Medicine, Sri Devaraj Urs Medical College, Sri Devaraj University of Higher Education and Research Tamaka, Kolar. Karnataka, India
India

T N Kumar
Professor and HOD, Department of Pharmacology, Sree Narayana Institute of Medical Sciences, Chalakka, Ernakulam, Kerala, India
India


Article Tools


Email this article (Login required)
Email the author (Login required)

Refbacks

  • There are currently no refbacks.